Oral contraceptives and systemic lupus erythematosus

Arthritis Rheum. 1980 Dec;23(12):1396-8. doi: 10.1002/art.1780231213.

Abstract

PIP: This case report discusses a young woman who developed systemic lupus erythematosus (SLE) 4 weeks after the start of oral contraceptive therapy; she improved only with withdrawal of oral contraceptives. 16 months after cessation of oral contraceptives, she remains completely asymptomatic, has not needed therapy for 1 year, has completed a normal pregnancy, and is in the second month of her second pregnancy. This woman had a false positive serologic prenuptial syphilis test. She had been given Demulen (1 mgm of ethynodiol diacetate and 50 mcgm of ethynil estradiol).

Publication types

  • Case Reports

MeSH terms

  • Administration, Oral
  • Adolescent
  • Arthritis / chemically induced
  • Contraceptives, Oral / adverse effects*
  • Drug Combinations
  • Ethinyl Estradiol / administration & dosage
  • Ethinyl Estradiol / adverse effects*
  • Ethynodiol Diacetate / administration & dosage
  • Ethynodiol Diacetate / adverse effects*
  • Female
  • Fever / chemically induced
  • Glomerulonephritis / chemically induced
  • Humans
  • Lupus Erythematosus, Systemic / chemically induced*
  • Lupus Erythematosus, Systemic / diagnosis

Substances

  • Contraceptives, Oral
  • Drug Combinations
  • Ethinyl Estradiol
  • Ethynodiol Diacetate